Late-onset life-threatening angioedema and upper airway obstruction caused by angiotensin-converting enzyme inhibitor: Report of a case

Ping Kun Weng, Hsing Won Wang, John K. Lin, Wen Yang Su

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Angioedema is a rare but potentially lethal adverse effect when associated with upper airway obstruction. Sporadic cases of angioedema secondary to angiotensin converting enzyme inhibitors (ACEI) have been reported in the literature. The overall incidence is around 0.1% to 0.2%, and the time of onset is usually during the first week of ACEI therapy. Late- onset angioedema secondary to treatment with ACEIs is much more frequent than appreciated, and is largely unrecognized because of the absence of temporal correlation between ACEI therapy and the development of angioedema. Since angioedema may progress to upper airway obstruction, otolaryngologists must be aware of this association. Most importantly, late-onset angioedema should alert the clinician to discontinue the ACEI immediately to prevent further morbidity. This report presents an example of late-onset angioedema which was precipitated by taking a double close of captopril incidentally. The case is discussed, and the literature, pathophysiology and treatment of angioedema are reviewed.

Original languageEnglish
Pages (from-to)404-407
Number of pages4
JournalEar, Nose and Throat Journal
Volume76
Issue number6
Publication statusPublished - Jun 1997
Externally publishedYes

Fingerprint

Angioedema
Airway Obstruction
Angiotensin-Converting Enzyme Inhibitors
Enzyme Therapy
Captopril
Morbidity
Incidence
Therapeutics

ASJC Scopus subject areas

  • Otorhinolaryngology

Cite this

Late-onset life-threatening angioedema and upper airway obstruction caused by angiotensin-converting enzyme inhibitor : Report of a case. / Weng, Ping Kun; Wang, Hsing Won; Lin, John K.; Su, Wen Yang.

In: Ear, Nose and Throat Journal, Vol. 76, No. 6, 06.1997, p. 404-407.

Research output: Contribution to journalArticle

@article{64be06f1dcd24bee916980b31d086a7a,
title = "Late-onset life-threatening angioedema and upper airway obstruction caused by angiotensin-converting enzyme inhibitor: Report of a case",
abstract = "Angioedema is a rare but potentially lethal adverse effect when associated with upper airway obstruction. Sporadic cases of angioedema secondary to angiotensin converting enzyme inhibitors (ACEI) have been reported in the literature. The overall incidence is around 0.1{\%} to 0.2{\%}, and the time of onset is usually during the first week of ACEI therapy. Late- onset angioedema secondary to treatment with ACEIs is much more frequent than appreciated, and is largely unrecognized because of the absence of temporal correlation between ACEI therapy and the development of angioedema. Since angioedema may progress to upper airway obstruction, otolaryngologists must be aware of this association. Most importantly, late-onset angioedema should alert the clinician to discontinue the ACEI immediately to prevent further morbidity. This report presents an example of late-onset angioedema which was precipitated by taking a double close of captopril incidentally. The case is discussed, and the literature, pathophysiology and treatment of angioedema are reviewed.",
author = "Weng, {Ping Kun} and Wang, {Hsing Won} and Lin, {John K.} and Su, {Wen Yang}",
year = "1997",
month = "6",
language = "English",
volume = "76",
pages = "404--407",
journal = "Ear, Nose and Throat Journal",
issn = "0145-5613",
publisher = "Medquest Communications LLC",
number = "6",

}

TY - JOUR

T1 - Late-onset life-threatening angioedema and upper airway obstruction caused by angiotensin-converting enzyme inhibitor

T2 - Report of a case

AU - Weng, Ping Kun

AU - Wang, Hsing Won

AU - Lin, John K.

AU - Su, Wen Yang

PY - 1997/6

Y1 - 1997/6

N2 - Angioedema is a rare but potentially lethal adverse effect when associated with upper airway obstruction. Sporadic cases of angioedema secondary to angiotensin converting enzyme inhibitors (ACEI) have been reported in the literature. The overall incidence is around 0.1% to 0.2%, and the time of onset is usually during the first week of ACEI therapy. Late- onset angioedema secondary to treatment with ACEIs is much more frequent than appreciated, and is largely unrecognized because of the absence of temporal correlation between ACEI therapy and the development of angioedema. Since angioedema may progress to upper airway obstruction, otolaryngologists must be aware of this association. Most importantly, late-onset angioedema should alert the clinician to discontinue the ACEI immediately to prevent further morbidity. This report presents an example of late-onset angioedema which was precipitated by taking a double close of captopril incidentally. The case is discussed, and the literature, pathophysiology and treatment of angioedema are reviewed.

AB - Angioedema is a rare but potentially lethal adverse effect when associated with upper airway obstruction. Sporadic cases of angioedema secondary to angiotensin converting enzyme inhibitors (ACEI) have been reported in the literature. The overall incidence is around 0.1% to 0.2%, and the time of onset is usually during the first week of ACEI therapy. Late- onset angioedema secondary to treatment with ACEIs is much more frequent than appreciated, and is largely unrecognized because of the absence of temporal correlation between ACEI therapy and the development of angioedema. Since angioedema may progress to upper airway obstruction, otolaryngologists must be aware of this association. Most importantly, late-onset angioedema should alert the clinician to discontinue the ACEI immediately to prevent further morbidity. This report presents an example of late-onset angioedema which was precipitated by taking a double close of captopril incidentally. The case is discussed, and the literature, pathophysiology and treatment of angioedema are reviewed.

UR - http://www.scopus.com/inward/record.url?scp=0030789077&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030789077&partnerID=8YFLogxK

M3 - Article

C2 - 9210809

AN - SCOPUS:0030789077

VL - 76

SP - 404

EP - 407

JO - Ear, Nose and Throat Journal

JF - Ear, Nose and Throat Journal

SN - 0145-5613

IS - 6

ER -